When your blood glucose levels are too low it’s called hypoglycaemia, also known as ‘a hypo’, insulin reaction or low blood glucose. This usually occurs when your blood glucose level falls below 4mmol/L.

The causes of hypoglycaemia include:

  • A delayed or missed meal, or a meal with too little carbohydrate
  • Extra strenuous or unplanned physical activity (hypo may be delayed up to 12 or more hours)
  • Drinking alcohol (especially on an empty stomach)
  • Too much insulin or diabetes medications that stimulate insulin production
  • Vomiting (unable to tolerate food)

Symptoms

When you have a low blood glucose level, the body doesn’t have enough energy to function properly and you may feel:

  • Weak or shaky
  • Sweaty
  • Headache
  • Light-headed or dizzy
  • Tingling round the lips
  • Lack of concentration
  • Behaviour change – tearful/crying or aggressive/irritable
  • Hunger
  • Racing heartbeat

Precautions

If a hypo isn’t treated quickly it can progress to confusion and slurred speech, and if your blood glucose level becomes very low it can also lead to loss of consciousness and fitting. If you think you are at risk of a hypo it’s important to take the following precautions:

  • If you are driving and develop signs of a hypo, pull over to the side of the road, stop your car and treat the hypo. Do not drive until you are fully recovered.
  • If you are taking insulin or certain diabetes medications always carry hypo treatment with you.
  • If you are doing strenuous exercise you may need extra carbohydrate before and during your activity.
  • Make sure your family, friends and employer/teachers know what to do to help you manage a hypo.
  • If you are having frequent hypos (more than two a week) or you can’t identify the reason for the hypo, talk to your doctor or diabetes educator.

Medical identification

Diabetes NSW & ACT recommends that all people at risk of hypoglycaemia wear medical identification. In cases of emergency, medical ID can alert ambulance attendants, police officers and others of the need for early intervention. There are a variety of products available – please call our Helpline on 1300 342 238 for more details.

More information can be found in our hypoglycaemia and diabetes factsheet.

Treatments

It’s important to be aware of the signs and symptoms of hypoglycaemia and how to treat it. If you think you are having a hypo, if possible check your blood glucose level. If this isn’t possible, treat as for a hypo. If in doubt, treat!

Have some quick-acting/easily consumed carbohydrate. For example:

  • Four glucose tablets (check the label)
  • Six to seven regular jellybeans or four large glucose jellybeans
  • Three teaspoons of sugar or honey
  • Half a glass (125mL) of fruit juice or popper

Any of these is equal to 15 grams of carbohydrate.

What to do after a hypo

10 minutes after your hypo treatment, recheck your blood glucose level (if possible). If it is not back into the normal range (generally > 5), repeat the first step.

What you do next depends on the severity of your hypo, your circumstances and what is available to you. We recommend having your next meal if it is due in the next 20 minutes, as you are going to need some longer acting carbohydrates to keep your blood glucose level from falling again. Otherwise, either have a piece of fruit, a glass of milk (or soy milk), two or three pieces of dried fruit (apricots or figs) or a small tub of low fat yoghurt.

Glucagon

Glucagon is a hormone available on prescription or from a pharmacy. It can be injected in cases of severe hypoglycaemia (where the person cannot swallow or is unconscious or fitting). Glucagon stimulates the release of glucose from the liver and will raise the blood glucose level. The effects of glucagon last for about half an hour.

If you are using insulin, it is recommended that you talk to your doctor or diabetes team about whether you should use glucagon for managing very low blood glucose levels.

Those at greatest risk of severe hypoglycaemia are pre-school and school age children, those with frequent episodes of hypoglycaemia and people who have lost the ability to recognise a hypo (hypoglycaemia unawareness).

Glucagon will need to be administered by someone other than the person with diabetes, so you’ll need to make sure your family members and/or friends are trained in its use.

Glucagon is dispensed as a dry powder in an ampoule together with a pre-filled syringe of liquid. The powder and liquid need to be mixed together before injecting the mixture into the outer, upper arm, the front of middle of the thigh or the buttock. If you or your family or friends are unsure of when and how to administer it, see a diabetes educator.

Glucagon has an expiry date and should be stored in a cool place.

It is important to give rapidly absorbed carbohydrate to a person who has just recovered from a hypo after a glucagon injection. Follow the usual hypoglycaemia protocol to reduce the risk of it reoccurring.

Join our community of over 45,000 people living with diabetes

ArabicChinese (Simplified)EnglishGreekHindiItalianSpanishVietnamese